Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Salt Lake City, UT

July 10, 1999Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 10, 1999, 7:55 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1999, 7:55 PM MDT (01:55 UTC)
Expired
Jul 10, 1999, 11:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Kane County, UT

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 1999-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 1999-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 110202
FFWSLC
UTC025-110500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
755 PM MDT SAT JUL 10 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL KANE COUNTY IN UTAH

* UNTIL 1100 PM MDT

* AT 751 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER EXTREME SOUTHEASTERN KANE COUNTY...OR ABOUT 32 MILES
  NORTHEAST OF PAGE...MOVING SOUTHEAST AT 10 MPH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF DRY 
WASHES ALONG THE NORTHWEST SHORE OF LAKE POWELL. 
SPECIFICALLY...BETWEEN LAST CHANCE BAY AND COTTONWOOD GULCH...WEST 
OF THE SAN JUAN RIVER ARM. THE HEAVY RAINS COULD ALSO TRIGGER ROCK 
AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS 
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO DRY WASHES AND SLOT 
CANYONS OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
SHOULD AVOID CAMPING IN THESE AREAS DURING THREATENING RAINS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3721 1>1134 3710 11122 3712 11095 3723 11091
          3738 11115

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:10 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 3:10 PM MDT, 4 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
310 PM MDT SAT JUL 10 1999

SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN OVER EXTREME SOUTHERN
UTAH INTO SUNDAY.  HIGH PRESSURE ALOFT TO THE WEST OF UTAH THE NEXT
COUPLE OF DAYS WILL MAINTAIN DRY AND WARM CONDITIONS OVER THE
BALANCE OF THE STATE.

DISCUSSION...CONVECTION THIS AFTERNOON CONFINED TO THE EXTREME SRN
MOUNTAINS...ESPECIALLY JUST EAST OF CDC.  MODEL INSTABILITIES AND PW
VALUES NEAR THEIR MAXES IN THIS AREA.  ALSO A LIGHT EASTERLY FLOW
MAY BE ADDING AN UPSLOPE COMPONENT TO SOME OF THE LIFT.  FLOW ALOFT
IS AND REMAINS WEAK INTO THIS EVENING.  AS SUCH...LOCALLY HEAVY
RAINFALL A GOOD POSSIBILITY THROUGH THE MIDEVENING HOURS.

SHORTWAVE MOVING ONTO THE PACIFIC NW COAST THIS AFTERNOON EXPECTED
TO MOVE ACROSS NRN UT LATE TONIGHT/SUNDAY MORNING.  THIS FEATURE IS
REFLECTED FAIRLY WELL IN THE MODEL WIND FIELDS...BUT THE LOW/MID
LEVEL THERMAL SUPPORT SORELY LACKING.  EVEN IF SOME OF THE NV
MOISTURE SNEAKS IN AHEAD OF THE SHORTWAVE...DOUBT THAT MUCH MORE
THAN MID AND HIGH CLOUDS ON TAP FOR THE NORTH.  HIGH PW AIRMASS
WILL ALSO BE SUPPRESSED FURTHER SOUTH ALONG THE UT/AZ SUNDAY
AFTERNOON.  MODEL WIND FIELDS DO SHOW AN W-E DEFORMATION AXIS NEAR
THE BORDER WHICH SHOULD FOCUS A BIT OF AFTERNOON CONVECTION FOR
ANOTHER AFTERNOON.

UPPER HIGH CENTERED WEST OF STATE MONDAY WILL BRING MOSTLY DRY AND
SEASONABLY WARM CONDITIONS STATEWIDE.  MEDIUM RANGE GUIDANCE TRIES
TO REFORM THE CENTER IN THE SRN UT/4-CORNERS AREA TUESDAY AS A
FAIRLY SIGNIFICANT TROUGH DRAGS ACROSS PACIFIC NW/NRN ROCKIES.  COULD
SEE ANOTHER SURGE OF MOISTURE WRAP AROUND THE HIGH AHEAD OF THE
TROUGH...BUT WONDER AT THE SAME TIME WHETHER THE TROUGH WILL BE AS
STRONG AS PROGGED LATE TUESDAY.   SUSPECT FOR NOW THAT THE MOISTURE
WILL WORK BACK INTO WRN UTAH TUESDAY...BUT THE MAIN DYNAMICS WITH
THE TROUGH WILL FOCUS ON THE NRN ROCKIES.  WILL SEE SOME MODEST
THICKNESS COOLING FOR WEDNESDAY/THURSDAY...THEN WARMING AGAIN FOR
THE WEEKEND.

SLC -100 CDC 5321  CONGER

.SLC...NONE.

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.